Florida, 2022

Damaging Winds in Florida, August 8, 2022

August 8, 2022 · NWS JAX · 3 events in 1 county or zone

A Tropical Upper Tropospheric Trough (TUTT) retrograded over the FL peninsula during the day with cooler than normal mid level temperatures (-9 degC at 500 mb). This increased mid level instability combined with diurnal instability and prevailing SE steering flow focused the afternoon sea breeze mergers near I-75 where strong to severe storms developed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$400
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A Tropical Upper Tropospheric Trough (TUTT) retrograded over the FL peninsula during the day with cooler than normal mid level temperatures (-9 degC at 500 mb). This increased mid level instability combined with diurnal instability and prevailing SE steering flow focused the afternoon sea breeze mergers near I-75 where strong to severe storms developed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 8, 2:41 PM EST, 32 minutes earlier.

Area forecast discussion, Aug 8, 2:41 PM EST, 32 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
341 PM EDT Mon Aug 8 2022

...ISOLATED SEVERE STORMS THROUGH THE EARLY EVENING ALONG THE
I-75 CORRIDOR...
...BUILDING HEAT THROUGH THURSDAY...

.NEAR TERM [Through Tonight]...

An inverted trough axis is slowly lifting northwestward across the
region this afternoon with the east coast sea breeze advancing
inland (pushing past the I-95 corridor as of 3 PM) beneath it.
Enhanced cold pool instability aloft, with a mid level lapse rate
sampled by the RAOB around 6.4 C/km this morning, will allow
deeper convection this afternoon. Combination of favorable
instability aloft and sea breeze forcing will lead to a few
strong, perhaps an isolated severe, thunderstorm(s) this afternoon
capable of gusty winds of 40-60 mph. Another concern will be the
potential for blinding downpours and localized flooding due to a
weak east to east-southeast steering (generally at or less than 5
mph). Outflow and east coast sea breeze will push westward through
the rest of the afternoon and eventually converge with the Gulf
sea breeze along or just west of the I-75 corridor between 5-7pm.
Thereafter, convection will push west and out of the AOR during
the evening hours. However, cannot rule out a few lingering
showers in our far western zones through the evening as the
aforementioned trough lifts out.

A cooler than anticipated afternoon across the region today with
most observations reading below 90 degrees as of 3 pm. Another
mild and muggy night in store with lows in the 70s.

.SHORT TERM [Tuesday Through Wednesday Night]...

Tuesday,  deep layered ridging northeast of the Bahamas will
regain control and predominant flow will turn southerly. Under
this flow, sea breezes from both the Gulf and Atlantic will make
inroads through the day and eventually converge between I-75 and
US 301. In addition to convection along the sea breeze merger,
diurnal heating will ignite scattered convection across SE GA
where deeper moisture will exist. An influx of drier mid level air
will enhance downdraft potential (i.e. DCAPE) through the day,
resulting in better chances for strong downbursts, particularly
with the more isolated deep convection.

Wednesday, deep ridging will retrograde closer to the Florida
coast while a cold front well to the north treks into the
Tennessee River valley. Lift along the sea breeze will be the
primary forcing mechanism on Wednesday but there may be an
additional supply of lift provided by a weak upper wave rotating
northeastward along the northern periphery of the ridge. Said wave
may lead to high tstm coverage than the current forecast
indicates across SE GA as it lifts through.

There will be enough instability to support a few strong tstms
during the afternoon and evening hours both Tuesday and Wednesday.
Under the influence of the retrograding ridge, temperature will
soar back toward the mid 90s with heat index readings nearing but
likely remaining below Heat Advisory levels.

.LONG TERM [Thursday Through Monday]...

An unsettled period is expected late this week and through the
week as the pattern shifts and broad troughing engulfs the eastern
seaboard. The initial digging shortwave will break down the
ridging over the area Thursday and then push an attendant cold
front into SE GA Friday. The frontal boundary will slow as it
sinks into the area and it will eventually stall across NE FL over
the weekend. Highest rain and tstm chances will favor the frontal
zone through the weekend but it's a little early to assess where
it will exactly lay. Height falls and cloud cover will lead to
below normal temperatures through the extended period.

&&

.AVIATION...
[Through 18Z Tuesday]

The Atlantic sea breeze has pushed west of the coastal TAF sites.
Showers and thunderstorms are developing along the Atlantic sea
breeze. TEMPO groups have been included for JAX, CRG, VQQ and GNV
for briefly gusty winds and MVFR conditions during heavier
downpours. Convection will shift westward toward the I-75 corridor
through this evening. Storms should wane after 00Z. Outside of
storms, southeasterly winds increase to around 10 knots with the
highest winds at the coastal TAF sites.

&&

.MARINE...

A ridge of high pressure will begin to build to the south behind
a departing inverted trough aloft tonight. As it does so, flow
will trend more southerly through Wednesday before turning
offshore Thursday ahead of an approaching cold front. Said front
will sink south into the GA waters Friday and then stall across
the NE FL waters through the weekend. As winds turn offshore,
nightly wind surges are expected as the land breeze develops and
may reach Caution levels offshore. A period of breezy east
northeasterly winds is possible in the wake of the front as it
slowly sinks south through the weekend.

Rip Currents: A marginal, onshore swell along with afternoon sea
breeze development is expected to maintain a Moderate Risk of Rip
Currents through Wednesday. Lowering risk is expected as flow
turns offshore Thursday.

&&

.PRELIMINARY POINT TEMPS/POPS...

AMG  72  94  73  94  73 /  20  50  30  40  20
SSI  77  91  78  92  77 /  10  30  10  30  10
JAX  74  93  75  95  74 /  10  30  10  40  10
SGJ  75  91  75  93  76 /  10  20  10  20  10
GNV  72  94  73  94  73 /  30  40  20  40  10
OCF  73  94  73  95  74 /  30  40  20  40  10

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

In the hours before

Special weather statement, Aug 8, 1:57 PM EST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
257 PM EDT Mon Aug 8 2022

FLZ340-081930-
Western Marion FL-
257 PM EDT Mon Aug 8 2022

...Strong thunderstorms will impact portions of southwestern Marion
County through 330 PM EDT...

At 257 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Ocala Airport to 10 miles southwest of
Santos. Movement was west at 10 mph.

HAZARD...Winds in excess of 40 mph and minor flooding due to heavy
         rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor flooding due to heavy rainfall is
         possible.

Locations impacted include...
Rainbow Lakes Estates, Ocala Airport, Dunnellon and Romeo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2897 8232 2902 8240 2902 8242 2905 8247
      2904 8250 2904 8253 2921 8254 2922 8240
      2932 8240 2924 8222 2896 8219 2896 8231
TIME...MOT...LOC 1857Z 097DEG 11KT 2921 8225 2902 8223

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

HESS
Special weather statement, Aug 8, 2:13 PM EST, 1 hour before
Special Weather Statement
National Weather Service Jacksonville FL
313 PM EDT Mon Aug 8 2022

FLZ240-340-082000-
Central Marion FL-Western Marion FL-
313 PM EDT Mon Aug 8 2022

...A strong thunderstorm will impact portions of northwestern Marion
County through 400 PM EDT...

At 312 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Citra, moving west at 5 mph.

HAZARD...Winds up to 45 mph and minor flooding due to heavy rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor flooding due to heavy rainfall is
         possible.

Locations impacted include...
Reddick, McIntosh, Flemington and Lowell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2949 8235 2949 8231 2948 8224 2945 8221
      2943 8221 2942 8220 2942 8218 2941 8217
      2933 8216 2931 8239
TIME...MOT...LOC 1912Z 103DEG 4KT 2938 8224

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

WOLF
Special weather statement, Aug 8, 2:22 PM EST, 51 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
322 PM EDT Mon Aug 8 2022

FLZ136-237-082000-
Eastern Alachua FL-Western Putnam FL-
322 PM EDT Mon Aug 8 2022

...Strong thunderstorms will impact portions of southeastern Alachua
and west central Putnam Counties through 400 PM EDT...

At 321 PM EDT, Doppler radar was tracking multiple strong
thunderstorms over southeastern Alachua County and western Putnam
county...moving slowly west at 10 mph.

HAZARD...Winds up to 45 mph and minor flooding due to heavy rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor flooding due to heavy rainfall is
         possible.

Locations impacted include...
Interlachen, Hawthorne, Melrose Landing, Cross Creek, Hollister,
Johnson, Mannville, Lochloosa and Grove Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2946 8221 2947 8220 2947 8221 2968 8221
      2967 8182 2954 8180 2950 8200 2947 8218
TIME...MOT...LOC 1921Z 112DEG 9KT 2960 8208

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

WOLF
Special weather statement, Aug 8, 2:25 PM EST, 48 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
325 PM EDT Mon Aug 8 2022

FLZ140-082000-
Eastern Marion FL-
325 PM EDT Mon Aug 8 2022

...A strong thunderstorm will impact portions of east central Marion
County through 400 PM EDT...

At 325 PM EDT, Doppler radar was tracking a strong thunderstorm near
Lynne, moving west at 10 mph.

HAZARD...Winds in excess of 40 mph and minor flooding due to heavy
         rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor flooding due to heavy rainfall is
         possible.

Locations impacted include...
Lynne and Juniper Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2913 8194 2913 8195 2914 8196 2928 8193
      2929 8193 2921 8171 2910 8173
TIME...MOT...LOC 1925Z 112DEG 9KT 2919 8185

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

WOLF
Local storm report, Aug 8, 2:55 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
355 PM EDT MON AUG 8 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0338 PM     TSTM WND GST     GAINESVILLE AIRPORT     29.70N 82.28W
08/08/2022  M41 MPH          ALACHUA            FL   ASOS

            ASOS STATION KGNV GAINESVILLE.

&&

JCH
Special weather statement, Aug 8, 3:02 PM EST, 11 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
402 PM EDT Mon Aug 8 2022

FLZ136-236-082030-
Eastern Alachua FL-Western Alachua FL-
402 PM EDT Mon Aug 8 2022

...A strong thunderstorm will impact portions of central Alachua
County through 430 PM EDT...

At 401 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms over central Alachua County, moving slowly west at 10
mph.

HAZARD...Winds up to 45 mph and minor flooding due to heavy rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Excessive cloud-to-ground lightning is
         occurring.

Locations impacted include...
Gainesville, Alachua, University Of Florida and Gainesville Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2981 8227 2961 8226 2959 8254 2986 8251
TIME...MOT...LOC 2001Z 094DEG 8KT 2971 8234

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

WOLF

The radar

The Jacksonville radar (KJAX), 113 km away, was scanning. The volume nearest the first event began at 20:12 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Alachua

When
August 8, 3:13 PM EST
Where
Alachua County, 4.19 mi S of Bunker
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
29.710, -82.460

A tree was blown down on I-75 near mile marker 393.

Thunderstorm Wind, Alachua

When
August 8, 3:21 PM EST
Where
Alachua County, 1.2 mi W of Gainesville North
Measured
40 kt (46 mph) estimated gust
Property damage
$200
Reported by
911 Call Center
Coordinates
29.670, -82.340

A tree was blown down onto a power line on NW 14th Avenue. The cost of damage was unknown but it was estimated for Storm Data.

Thunderstorm Wind, Alachua

When
August 8, 4:03 PM EST
Where
Alachua County, 0.69 mi S of High Spgs
Measured
40 kt (46 mph) estimated gust
Property damage
$200
Reported by
911 Call Center
Coordinates
29.820, -82.600

A tree was blown down near the intersection of NW 183rd Avenue and High Springs Main Street. The cost of damage was unknown but it was estimated for Storm Data.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2022Every state in 2022This day in weather historyWarnings in Florida, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1045196, 1045195, 1045197.